Advertisement

If I get dehydrated, can I keep taking my metformin?

If you become dehydrated while on metformin (Glucophage, Fortamet), a drug used to treat type 2 diabetes, you may need to stop taking the drug temporarily. a, a buildup of lactic acid in the bloodstream that can be very serious -- and sometimes even cause death. Call your doctor right away if you've been sick with vomiting and/or diarrhea, or if you've been drinking less fluid than usual. He or she will tell you if you need to stop taking your medicine.

Continue Learning about Metformin

Metformin: Could This Common Drug Prolong Your Life?
Metformin: Could This Common Drug Prolong Your Life?
Metformin, a common prescription drug that’s used to treat type 2 diabetes, is making headlines worldwide—but the big news has nothing to do with diab...
Read More
How does the diabetes drug metformin work?
Dr. Mehmet Oz, MDDr. Mehmet Oz, MD
The diabetes drug metformin helps control and prevent diabetes by helping your muscles use more ...
More Answers
Are there any risks in taking metformin?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
Metformin can cause a rare but sometimes fatal condition called lactic acidosis. This is more co...
More Answers
How does metformin interact with other medications or foods?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
Medications that interact with metformin include digoxin, cimetidine, furosemide, nifedipine, am...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.